Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 59, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2000, 11:46 PM CDT for 5 counties in Nebraska. It was in force for 59 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 2000, 11:46 PM CDT (04:46 UTC)
- Expired
- May 30, 2000, 12:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Burt County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 41 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 12:10 AM CDT | Thunderstorm Wind 52 E | Fremont, NE | Tree limbs were downed by thunderstorm winds estimated at 60 mph. The fallen large limbs blocked a few roads and downed several power lines in Fremont. |
| May 30, 12:15 AM CDT | Thunderstorm Wind 55 E | Omaha, NE | Thunderstorm winds downed power lines in south Omaha. OPPD estimated around 4000 customers lost their power from the storms late on the 29th and early on the 30th from southern Burt county south into Cass county, including Douglas county and south Omaha. |
| May 30, 12:15 AM CDT | Thunderstorm Wind 52 M | Gretna, NE | A 60 mph thunderstorm wind gust was measured by an off duty National Weather Service meteorologist. |
| May 30, 12:20 AM CDT | Thunderstorm Wind 55 E | Tekamah, NE | Thunderstorm winds downed power lines causing loss of power for some customers in extreme southern Burt county. |
| May 30, 12:22 AM CDT | Thunderstorm Wind 60 E | Blair, NE | Thunderstorm wind gusts downed a tree which blocked a street for a while. |
| May 30, 12:35 AM CDT | Thunderstorm Wind 55 E | Papillion, NE | Thunderstorm winds knocked over an 80 foot tree which crashed into a car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1110 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 300447 SVROMA NEC021-039-053-055-153-177-300545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1146 PM CDT MON MAY 29 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURT COUNTY IN EAST CENTRAL NEBRASKA DODGE COUNTY IN EAST CENTRAL NEBRASKA DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA THIS INCLUDES THE CITY OF OMAHA SARPY COUNTY IN EAST CENTRAL NEBRASKA WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA CUMING COUNTY IN NORTHEAST NEBRASKA * UNTIL 1245 AM CDT * AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF BANCROFT TO 8 MILES SOUTHWEST OF SPRINGFIELD...OR FROM 36 MILES SOUTHWEST OF SIOUX CITY TO 21 MILES SOUTHWEST OF OMAHA...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BANCROFT NOW ELKHORN...OAKLAND...SPRINGFIELD AROUND MIDNIGHT CDT CHALCO...LYONS...MILLARD...WASHINGTON AROUND 1215 AM CDT BOYS TOWN...CRAIG AROUND 1215 AM CDT WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4215 9702 4103 9625 4113 9588 4195 9623 NNNN ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:10 PM CDT, 8 hours 36 minutes earlier.
Area forecast discussion, May 29, 3:10 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT MON MAY 29 2000 NOT MUCH CHANGE IN FCST CONCERN THIS PD...FRONTAL LOCATION AND TSTM CHCS. SFC WRMFNT SETTING UP FAR NWRN ZONES WITH STG CAP AROUND AND A LTL BLO 700 MB SEEN ON 12Z OAX SOUNDING. FCST 700 MB TEMPS BY MODELS BULGE THESE WRM MID LVL TEMPS NEWD WITH ETA/AVN BRINGING +14 DEG ISOTHERM INTO NERN NEBR BY 06Z. NGM WHICH WAS A LTL COOLER AT 00Z BECOMES AS WARM AS AVN BY 12Z WITH +16 THROUGH MUCH OF CWA. GIVEN SWRLY FLOW ALOFT AND THERMAL RIDGE CURRENTLY IN PLACE IT APPEARS ETA DRIVES SFC FNT A LTL TOO FAR SE THRU 18Z TUE. AVN/NGM LIKED A LTL BETTER HERE...ALTHO WITH GENERAL HEIGHT FALLS SEEN ACRS WRN U.S...FEEL FNT MAY HAVE A LTL BETTER SUCCESS PUSHING SEWD ON 2ND NIGHT...I.E. TUE NGT...SO OVERALL WL LEAN TWD NGM THRU 48HRS AND THEN TWD ETA. ALTHO MOISTURE IN SFC TO 850 MB LYR IS MODEST...QUESTION IS WHETHER IT WL BE ENOUGH TO OVERCOME INCREASING WRM MID LVL TEMPS. STLT SHOWD WEAK/DECAYING MCV MOVG ACRS CWA THIS AFTN. WL COUNT ON CAP HOLDING MOST OF CWA THROUGH EARLY EVENING AS IT MOVES THRU FCST AREA AND NOT MENTION ANY TSTMS TIL LATE ALL BUT FAR NRN ZONES. OTRW LOOKING FOR CNVCTN DVLPG SERN WY/NEBR PNHDL TO MOV OR DVLP E/NE INTO SD. ALL THREE MODELS HAVE MAIN UPR DIVERGENT AREA ACRS SD BY 06Z AND EXPECT MAIN MCS TO TRACK N OF CWA. HOWEVER...THERE IS SOME INDICATION OF MESOETA WEAKENING CAP TWD NWRN CWA BY 06Z SO WL CONT HIGHEST POPS FAR NRN ZONES. ATTM EXPECT CAP TO HOLD SRN ZONES AND WL DROP MENTION OF TSTMS THERE AND LOWER IN CNTRL SECTIONS. CURRENT LOWS LOOK GOOD. FOR TUE...WITH FNT EXPECTED HANG UP NWRN ZONES WOULD EXPECT ANOTHER VERY WARM DAY ACRS THE SE AND WL RAISE HIGHS CLOSER TO FWC NUMBERS...FAN LOOKS TOO COOL. WL CONT SMALL MORNING POPS CNTRL/N. MODELS POINT TO A SIMILAR TRACK OF ANY MCS TUE NGT AS TNGT. THOUGH FEEL RISK MAY BE A LTL S AS HEIGHTS OVERALL COULD BE SLIGHTLY LOWER...AND WL RUN HIGHER POPS CNTRL AND S TUE NGT COMPARED TO TNGT. THIS ALSO SHOULD ALLOW FNT TO MAKE A LTL MORE OF A SE PUSH ON WED WITH COOLER WX FELT AS FAR SE AS OMA/LNK. WL LEAVE FAR SE HOT. COMP BTWN FAN/FWC NUMBERS LOOKS BEST ATTM. .OMA...NONE. CHERMOK
In the hours before
Special weather statement, May 29, 8:04 PM CDT, 3 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 804 PM CDT MON MAY 29 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. SPOTTERS ARE MORE LIKELY TO BE REQUIRED IN NORTHEAST NEBRASKA BUT MIGHT BE REQUIRED IN THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. A WARM FRONT FROM NORTHEAST COLORADO ACROSS NORTHEAST NEBRASKA INTO CENTRAL IOWA WILL HELP FOCUS SOME THUNDERSTORM ACTIVITY ACROSS NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA. WHILE NORTHERN NEBRASKA ALONG WITH SOUTH DAKOTA WILL BE MORE FAVORED FOR SEVERE WEATHER...A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SEVERE WEATHER LATER TONIGHT INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THE THUNDERSTORM ACTIVITY OVER WESTERN NEBRASKA WILL LIKELY SPREAD EAST INTO NORTHEAST NEBRASKA THIS EVENING...PROBABLY AFTER 10 PM... AND THEN INTO SOUTHEAST NEBRASKA TOWARD OR AFTER MIDNIGHT AND FINALLY REACH SOUTHWEST IOWA LATE TONIGHT. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 44 min |
| May 29, 10:16 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 44 min |
| May 29, 10:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 45 min |
| May 29, 10:25 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 45 min |
| May 29, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 34 min |
| May 29, 10:59 PM CDT | Tornado Warning | OAX | Platte | 46 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Stanton | 42 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 42 min |
| May 29, 11:03 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 42 min |
| May 29, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Pierce, Wayne | 36 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 49 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 49 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 34 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 34 min |
| May 29, 11:38 PM CDT | Tornado Warning | OAX | Cedar, Wayne | 52 min |
| May 29, 11:46 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 59 min |
| May 29, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 63 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 56 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee | 56 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 56 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.